DUK THE HIGHS. DUK THE LOWS. DUK DIABETES. MADE BY YOUNG PEOPLE WITH TYPE 1 DIABETES.

duck logo hi res_new

Hypers

At the other end of the scale (from hypos) are hypers (hyperglycaemia), which happens when blood glucose levels go too high. Some of the reasons are:

 

• missing an insulin dose

 

• injecting too little insulin

 

• eating too much carbohydrate

 

• over-treating a hypo

 

• stress

 

• being unwell with an infection

 

Symptoms include

 

• increased thirst

 

• frequent urination

 

• headaches

 

• extreme tiredness

 

Treatment

 

If your blood glucose level is high for just a short time, emergency treatment won’t be necessary. But if it stays high you need to prevent yourself from developing diabetic ketoacidosis:

 

• Check your blood or urine for ketones if your blood glucose level is 15mmol/l or more. You can find out if you have ketones by testing your urine with a special strip OR some blood glucose monitors also measure ketones – this test uses a different strip.

 

• If ketones are present it’s likely that you don’t have enough insulin in your body, so you may need to increase the dose or give an extra dose. Talk to your healthcare team about how to do this.

• Make sure you drink plenty of sugar-free fluids

 

• If you have ketones and feel unwell, especially if you are vomiting, you must contact your healthcare team as soon as possible for advice.

 

Diabetic Ketoacidosis (DKA)

 

DKA is when a severe lack of insulin upsets the body’s normal chemical balance and causes ketones to be produced. Ketones are poisonous chemicals, which if left unchecked, will cause the body to become acidic, hence the name ‘acidosis’.

 

DKA can develop:

 

• When you are first diagnosed

 

• When you are ill

 

• If you have not taken your insulin dose(s). DKA generally develops over a long period of time, possibly over 24 hours or more. It has to be treated in hospital, as you will need a drip and insulin infusion.

 

Signs of DKA

 

• Ketones in the blood/urine

 

• Abdominal pain

 

• Nausea/vomiting

 

• Rapid breathing

 

If you have high blood glucose levels and signs of DKA, contact your diabetes healthcare team immediately. If DKA is left untreated it could cause you to become unconscious, but if picked up early it can be treated with extra insulin and fluid.